Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Indianapolis, IN

June 27, 20204 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 27, 2020, 8:19 AM EDT for 4 counties in Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 8:19 AM EDT (12:19 UTC)
Expired
Jun 27, 2020, 8:45 AM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS53 KIND 271219
SVRIND
INC011-023-107-157-271245-
/O.NEW.KIND.SV.W.0061.200627T1219Z-200627T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
819 AM EDT Sat Jun 27 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tippecanoe County in west central Indiana...
  Southwestern Clinton County in central Indiana...
  Western Boone County in central Indiana...
  Northeastern Montgomery County in west central Indiana...

* Until 845 AM EDT.

* At 819 AM EDT, a severe thunderstorm was located 8 miles north of
  Crawfordsville, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Crawfordsville, Lebanon, Thorntown, Darlington, Linden, Colfax,
  Advance and Ulen.

This includes the following highways...
 Interstate 65 between mile markers 136 and 153.
 Interstate 74 between mile markers 34 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 8635 3992 8645 3992 8649 4010 8696
      4027 8689
TIME...MOT...LOC 1219Z 289DEG 30KT 4016 8684 

HAIL...<.75IN
WIND...60MPH
 
$$

MK
1 follow-up statement
892 
WWUS53 KIND 271239
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
839 AM EDT Sat Jun 27 2020

INC023-107-157-271248-
/O.CAN.KIND.SV.W.0061.000000T0000Z-200627T1245Z/
Tippecanoe IN-Clinton IN-Montgomery IN-
839 AM EDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPECANOE...
SOUTHWESTERN CLINTON AND NORTHEASTERN MONTGOMERY COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4018 8647 4017 8635 3992 8645 3992 8649
      4007 8670 4015 8670 4018 8667
TIME...MOT...LOC 1238Z 289DEG 30KT 4011 8663 

$$

INC011-271245-
/O.CON.KIND.SV.W.0061.000000T0000Z-200627T1245Z/
Boone IN-
839 AM EDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR WESTERN BOONE COUNTY...

At 838 AM EDT, a severe thunderstorm was located 9 miles northwest of
Lebanon, or 13 miles southwest of Frankfort, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lebanon, Thorntown and Ulen. 

This includes Interstate 65 between mile markers 136 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4018 8647 4017 8635 3992 8645 3992 8649
      4007 8670 4015 8670 4018 8667
TIME...MOT...LOC 1238Z 289DEG 30KT 4011 8663 

HAIL...<.75IN
WIND...60MPH
 
$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:09 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 27, 7:09 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
709 AM EDT Sat Jun 27 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 419 AM EDT Sat Jun 27 2020

Warm, moist air will persist over the area for the forecast period
allowing for chances of thunderstorms nearly everyday.

&&

.NEAR TERM /Today/...

Issued at 419 AM EDT Sat Jun 27 2020

A surface warm front has started sagging south into the forecast
area early this morning and will continue to do so through the
day. The low level jet that was promoting strong storms late last
night has moved further east, allowing storms to weaken in our
area. Latest CAMs show coverage becoming more isolated this
morning but increasing again this afternoon with daytime heating.
At any point today, rainfall within storms could be heavy, leading
to isolated flooding as models show PWATs at the high end of
normal for this time of year. Prolonged flooding is not expected,
with the exception of areas that may experience training storms,
due to grounds still being dry across the state. Increased
instability and lapse rates this afternoon could lead to some
storms producing damaging winds or even hail. Highs today will be
near normal, in the mid 80s.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 419 AM EDT Sat Jun 27 2020

Central Indiana will be on the peripheral back edge of a ridge,
meaning that the air mass over the area will be warm and moist. A
frontal boundary looks to stay over the area for the first part of
the short term before pushing back north later in the period. The
persistent warm, somewhat unstable air will allow for at least
chance PoPs of thunderstorms for the entirety of the period. Did
cap the PoPs to likely given that the surface boundary is not very
strong. Highs will be from the mid 80s to lower 90s with lows
near 70.

&&

.LONG TERM /Tuesday Through Friday Night/...

Issued at 249 AM EDT Sat Jun 27 2020

Warm and humid Weather with nearly daily chances for showers or
thunderstorms looks to continue through much of the next week.

ECMWF continues to keep a very warm and humid air mass in place
through much of the next week. High pressure continues to be
suggested to be in place aloft through the week. Meanwhile at the
surface Low pressure is expected to be in place over the
plains...extending a frontal Boundary across Indiana. This lower
level feature along with the warm and humid air mass will be keys
for Thunderstorm development through Thursday. Thus...daily
chances for storms will be in the forecast through then.

Chances for storms on Thursday night through Friday night are less
as high pressure over the Great lakes begins a easterly flow of
air to Central Indiana and the frontal boundary is depicted to sag
southward...exiting the area. This will remove one of our forcing
features...but a warm and humid air mass will remain across the
area. Thus some small chances will persist...but confidence in
that is low.

Look for temps to remain at or above seasonal normals.

&&

.AVIATION /Discussion for the 271200Z Tafs/...

Issued at 709 AM EDT Sat Jun 27 2020

VFR conditions are mainly expected for this taf period...however
periods of MVFR and IFR will be possible when and TSRA strikes a
Taf site.

A surface frontal boundary across Central Indiana in combination
with several upper level weather disturbances expected to push
across Central Indiana Today and tonight will generate showers and
thunderstorms through the course of the day. Aiding TSRA
development will be the warm and humid air mass in place across
Indiana and models showing favorable forecast soundings for
convection. HRRR shows several waves of showers and storms passing
across the area this morning through this evening. Thus have tried
to cover most of this period with VCTS/VCSH mention as confidence
for precise timing is too low.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
NEAR TERM...KH
SHORT TERM...KH
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Jun 27, 5:46 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
546 AM EDT Sat Jun 27 2020

INZ021-028>031-035>049-051>057-060>065-067>072-281000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
546 AM EDT Sat Jun 27 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a MARGINAL RISK for severe thunderstorms Today and
Tonight.

Hazards: Lightning, brief heavy rainfall, hail and damaging winds.

Timing: Through the day and into the evening hours.

Discussion: A frontal boundary will linger across Central Indiana
today and tonight. Thunderstorms will develop along this boundary and
push across the state today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There are chances for thunderstorms through most of the
forecast period.

Discussion: Several upper waves combining with a warm humid airmass
will keep chances for showers and thunderstorms in the forecast
through much of the upcoming seven day period. It is too soon to
determine if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon and evening.

.STORM MOTION STATEMENT...

The expected storm motion is from the west at 25 to 35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jun 27, 7:53 AM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
753 AM EDT Sat Jun 27 2020

INZ021-028>030-035>037-271245-
Montgomery IN-Clinton IN-Fountain IN-Boone IN-Warren IN-
Tippecanoe IN-Carroll IN-
753 AM EDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...NORTHEASTERN
FOUNTAIN...TIPPECANOE...WESTERN CLINTON...NORTHWESTERN BOONE...
NORTHEASTERN WARREN AND NORTHERN MONTGOMERY COUNTIES UNTIL 845 AM
EDT...

At 753 AM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lafayette, Frankfort, West Lafayette, Williamsport, Attica,
Rossville, Shadeland, Thorntown, Dayton, Battle Ground, Mulberry,
Linden, Colfax, Clarks Hill, New Richmond, Newtown and Purdue
University.

LAT...LON 4049 8644 4010 8645 4021 8734 4048 8722
      4048 8709 4051 8709
TIME...MOT...LOC 1153Z 275DEG 33KT 4041 8713

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:53 AM EDTSpecial Weather StatementINDClinton, Tippecanoe52 min
Jun 27, 8:46 AM EDTSpecial Weather StatementINDBoone, Hamilton44 min
Jun 27, 8:57 AM EDTAreal Flood AdvisoryINDParke3 hr
Jun 27, 9:54 AM EDTSpecial Weather StatementINDHenry36 min
Jun 27, 11:37 AM EDTAreal Flood WarningINDFountain, Montgomery, Parke, Vermillion6 hr
Jun 27, 2:24 PM EDTSpecial Weather StatementINDParke51 min
Jun 27, 2:33 PM EDTSpecial Weather StatementINDSullivan42 min
Jun 27, 3:07 PM EDTSpecial Weather StatementINDGreene, Knox, Sullivan53 min
Jun 27, 3:48 PM EDTSpecial Weather StatementINDDaviess, Knox, Martin42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.